Ohio, 2003

Damaging Wind in Ohio, July 8, 2003

July 8, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 8, 2:38 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 8, 2:38 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT TUE JUL 8 2003

ANOTHER ROUND FOR THE AREA THIS EVENING. MOST OF CWA IS UNDER WATCH
UNTIL 8PM TONIGHT. TWO COMPLEXES MOVING ACROSS MIDWEST LOOK TO MERGE
IN WESTERN CWA THIS EVENING. LATEST ETA SHOWING ENERGETIC ATMOSPHERE
THROUGH THE EVENING HOURS WITH LIS TO -5 AND CAPES ABOVE 2000. SHEAR
VALUES INCREASE THIS EVENING AS FRONTAL BOUNDARY MOVES SOUTHWARD.
INITIAL MOISTURE CONVERGENCE IN WESTERN CWA ALONG FRONTAL BOUNDARY THIS
AFTERNOON MOVES EASTWARD AS FRONT SINKS SLOWLY TO THE SOUTH. CONCERN
INITIALLY IS THE POTENTIAL FOR SEVERE WEATHER...HOWEVER MANY AREAS
RECEIVED AMPLE RAINFALL YESTERDAY AND FLOODING IS ALSO A CONCERN THIS
EVENING. LATEST ETA SHOWS HEAVIEST PRECIP MOVING ALONG FRONT OVERNIGHT
AS COMPLEXES FORM AND EJECT EASTWARD. FRONT STILL JUST MOVING THROUGH
NORTHERN CWA BY EARLY WED MORNING THEN LAYS OUT ACROSS AREA WED
AFTERNOON. WOULD EXPECT CONTINUED ACTIVITY THROUGHOUT THE NIGHT AND
ONCE AGAIN TOMORROW.

.PBZ...
MD...FLOOD WATCH TIL 4AM FOR ZONE MDZ001.

OH...FLOOD WARNING UNTIL 400 PM EDT TUESDAY FOR ZONE OHC029.

FLOOD WATCH FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH TIL 4AM FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES
PAZ007>008...PAZ013>014...PAZ020>021...PAZ029>032.

WV...FLOOD WATCH TIL 4AM FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Jul 8, 4:18 AM EST, 14 hours 2 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE
SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60
MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE
PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS
THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING
ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO CONTINUE
TO POSE A THREAT OF HAZARDOUS WEATHER INTO AT LEAST THURSDAY, IF NOT
FRIDAY. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL
CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD
TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN
LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR
DRAINAGE AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Special weather statement, Jul 8, 3:56 PM EST, 2 hours 24 minutes before
OHZ057-082230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
456 PM EDT TUE JUL 8 2003

...THUNDERSTORMS MOVING THROUGH THE REGION...

AT 4:55 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING ACROSS CENTRAL OHIO ALONG INTERSTATE 70. THESE
STORMS WILL BE MOVING THROUGH MUSKINGUM COUNTY OVER THE NEXT HOUR
AND A HALF.

BE ALERT FOR HEAVY RAIN...WIND GUSTS TO 35 MPH...HAIL...AND
DANGEROUS LIGHTNING. MOTORISTS ARE URGED TO USE CAUTION AS
CONDITIONS MAY DETERIORATE RAPIDLY AND THERE MAY BE PONDING OF WATER
ON THE ROADWAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TO REPORT SEVERE WEATHER PLEASE CALL THE NATIONAL WEATHER SERVICE AT
1-877-633-6772 WHEN YOU CAN DO SO SAFELY.

KLEIN
Special weather statement, Jul 8, 4:14 PM EST, 2 hours 6 minutes before
OHZ048-082230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
514 PM EDT TUE JUL 8 2003

...THUNDERSTORMS MOVING THROUGH THE AREA...

AT 5:15 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING THROUGH COSHOCTON COUNTY OHIO.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS...HAIL...AND DANGEROUS
LIGHTNING.  IF YOU ARE CAUGHT OUTSIDE WHEN THREATENING WEATHER
APPROACHES...MOVE TO A STURDY BUILDING.  MOTORISTS SHOULD USE CAUTION
AS THERE MAY BE PONDING OF WATER ON ROADWAYS AND VISIBILITIES MAY
DETERIORATE RAPIDLY.  ADDITIONAL THUNDERSTORMS ARE LIKELY THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION ON THESE
STORMS.

IF YOU EXPERIENCE SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Jul 8, 4:59 PM EST, 1 hour 21 minutes before
OHZ039-082315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
559 PM EDT TUE JUL 8 2003

...THUNDERSTORMS MOVING ACROSS THE REGION...

AT 6:00 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING THROUGH EAST CENTRAL OHIO.  THESE STORMS WILL MOVE
INTO TUSCARAWAS COUNTY BETWEEN 6:15 PM AND 7:15 PM.

BE ALERT FOR VERY HEAVY RAINFALL...GUSTY WINDS...HAIL AND DANGEROUS
LIGHTNING.  MOTORISTS SHOULD USE EXTRA CAUTION AS THERE MAY BE PONDING
OF WATER ON ROADWAYS WITH REDUCED VISIBILITY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Local storm report, Jul 8, 5:41 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
641 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    SUGARCREEK                OH   WIND DAMAGE
07/08/03   TUSCARAWAS                     TREES BLOWN DOWNREPORTED
                                          BY TRAINED OBSERVER

0630 PM    GILMORE                   OH   WIND DAMAGE
07/08/03   TUSCARAWAS                     NUMEROUS TREES BLOWN DOWN.
                                          REPORTED BY TRAINED
                                          OBSERVER
Special weather statement, Jul 8, 6:07 PM EST, 13 minutes before
PAZ021-090030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
707 PM EDT TUE JUL 8 2003

...STRONG THUNDERSTORMS HEADED TOWARD ALLEGHENY COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SEVERE
THUNDERSTORMS HEADED TOWARD ALLEGHENY COUNTY FROM THE WEST.  THESE
STORMS SHOULD MOVE THROUGH ALLEGHENY COUNTY BETWEEN 7:30 AND
8:30 PM.  WIND GUSTS OF 60 MPH, AND MAYBE HIGHER, ARE POSSIBLE WITH
THESE THUNDERSTORMS.  THIS IS STRONG ENOUGH TO CAUSE DAMAGE.
FREQUENT LIGHTNING AND HAIL ARE ALSO POSSIBLE.

RESIDENTS OF ALLEGHENY COUNTY AND THE IMMEDIATE SURROUNDING AREA
SHOULD BE PREPARED FOR POSSIBLE POWER SURGES OR POWER OUTAGES.
MOTORISTS SHOULD BE ALERT AS WATER MAY POND ON ROADS.  SOME POOR
DRAINAGE AND LOW LAND FLOODING MAY ALSO OCCUR.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  STAY TUNED FOR
UPDATES AND POSSIBLE WARNINGS.

REHAK
Local storm report, Jul 8, 6:17 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
717 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    TIPPECANOE                OH   WIND DAMAGE
07/08/03   HARRISON                       LARGE TREES BLOWN
                                          DOWN.REPORTED BY EMERGENCY
                                          MANAGEMENT

0658 PM    CADIZ                     OH   WIND DAMAGE
07/08/03   HARRISON                       LARGE TREES BLOWN
                                          DOWN.REPORTED BY EMERGENCY
                                          MANAGEMENT

The radar

The Pittsburgh radar (KPBZ), 78 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
July 8, 6:20 PM EST
Where
Carroll County, Minerva
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.733, -81.100

Large tree blown down across Route 30, closing road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373079.